Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


d4t for AZT?
May 13, 2008

Hello,

We live in Cambodia and my girlfriend is in a free program and has been on a combination of NVP/3TC/d4t for almost 3 years now.

Her progress has been quite well with increasing CD4 counts and an undetectable VL.

However, she started experiencing lipoatrophy in her face and the clinic suggested that she change the d4t to AZT.

I researched d4t and see that it no longer is suggested due to its toxixity. So we went ahead and made the switch about 15 days ago.

She seems to be tolerating it quite well.

Unfortunately, I did not look much into AZT and now see that it also causes lipoatrophy. Was this a mistake to switch to AZT?

I imagine that the reason that she was switched to this is the cost, but have we just jumped from the frying pan into the fire?

Thank you.

Response from Dr. Pierone

It is not a mistake to change to AZT from d4T but it is not the optimal solution. AZT is less likely to lead to progressive fat atrophy, but it may still occur. Studies have shown that tenofovir (Viread) is a better option. Abacavir (Ziagen) would work as well, but there is a risk of hypersensitivity with this agent.

I hope this information helps and best of luck!



Previous
Chubby-Facial Wasting
Next
should I simply eat more?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement